Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 64, NWS Flagstaff, AZ

August 24, 2016Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 24, 2016, 2:49 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2016, 2:49 PM MST (21:49 UTC)
Expired
Aug 24, 2016, 3:30 PM MST
In force
41 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 48 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS55 KFGZ 242149
SVRFGZ
AZC005-025-242230-
/O.NEW.KFGZ.SV.W.0064.160824T2149Z-160824T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
249 PM MST WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 330 PM MST

* AT 248 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  STONEMAN LAKE...OR 10 MILES SOUTHEAST OF SEDONA...AND MOVING
  SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONTEZUMA WELL...VILLAGE AT OAK CRE...RIMROCK...STONEMAN LAKE...
  LAKE MONTEZUMA...MONTEZUMA CASTLE NATIONAL MONUMENT...
  V BAR V VISITORS CENTER AND WET BEAVER CREEK CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 17 BETWEEN MILE MARKERS 295 AND 318.
 STATE ROUTE 179 BETWEEN MILE MARKERS 299 AND 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3490 11166 3479 11148 3457 11164 3470 11188
TIME...MOT...LOC 2148Z 036DEG 15KT 3479 11163 

$$

KD
2 follow-up statements
631 
WWUS55 KFGZ 242215
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST WED AUG 24 2016

AZC005-242223-
/O.CAN.KFGZ.SV.W.0064.000000T0000Z-160824T2230Z/
COCONINO AZ-
315 PM MST WED AUG 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE COCONINO COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED FOR
COCONINO COUNTY, BUT CONTINUES FOR YAVAPAI COUNTY.

LAT...LON 3480 11177 3480 11156 3468 11156 3457 11164
      3470 11188
TIME...MOT...LOC 2213Z 036DEG 15KT 3470 11170 

$$

AZC025-242230-
/O.CON.KFGZ.SV.W.0064.000000T0000Z-160824T2230Z/
YAVAPAI AZ-
315 PM MST WED AUG 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR YAVAPAI COUNTY...

AT 313 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
RIMROCK... OR 11 MILES SOUTHEAST OF SEDONA...MOVING SOUTHWEST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
MONTEZUMA WELL...VILLAGE OF OAK CREEK...RIMROCK...LAKE MONTEZUMA...
MONTEZUMA CASTLE NATIONAL MONUMENT...AND WET BEAVER CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3480 11177 3480 11156 3468 11156 3457 11164
      3470 11188
TIME...MOT...LOC 2213Z 036DEG 15KT 3470 11170 

$$

KD
437 
WWUS55 KFGZ 242229
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
329 PM MST WED AUG 24 2016

AZC025-242237-
/O.EXP.KFGZ.SV.W.0064.000000T0000Z-160824T2230Z/
YAVAPAI AZ-
329 PM MST WED AUG 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
330 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE, THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER, HAIL UP
TO 0.75 INCHES IN DIAMETER AND HEAVY RAIN ARE STILL LIKELY WITH THIS
THUNDERSTORM.

LAT...LON 3480 11177 3480 11156 3468 11156 3457 11164
      3470 11188
TIME...MOT...LOC 2217Z 036DEG 15KT 3470 11170 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 10:20 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 24, 10:20 AM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1020 AM MST WED AUG 24 2016

.SYNOPSIS...Expect isolated to scattered thunderstorms each day
through Saturday, especially over the higher elevations. A drying
and warming trend is expected late in the weekend and into early
next week.

&&

.DISCUSSION...Drier and more stable northwesterly flow has
developed across the area behind the low pressure system from
Tuesday. Enough moisture still exists south of the Mogollon Rim that
any convection that initializes over higher terrain today may
develop into isolated storms when moving into this environment.
Otherwise, expect a much quieter day compared to yesterday.

Flow turns southwesterly Thursday and Friday, which may bring a bit
more moisture back north, especially over the eastern zones.

By Saturday and Sunday, high pressure begins to build into Arizona
from the west. Expect much drier and warmer conditions by late in
the weekend and into early next week.

These trends are covered and no updates are needed.

&&

.AVIATION...For the 18Z package...VFR conditions will prevail over
northern Arizona through the TAF period. Scattered showers and
thunderstorms will develop near KGCN-KFLG-KSEZ-KPRC between 20z-24z
Wednesday. Brief periods of MVFR conditions and gusty winds will be
possible near thunderstorms. Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...TM

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 24, 9:00 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST WED AUG 24 2016

AZZ004>018-037>040-250045-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
900 AM MST WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DRIER AND MORE STABLE CONDITIONS DEVELOPED OVERNIGHT ACROSS THE
AREA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL
POSSIBLE...PRIMARILY ALONG AND SOUTH OF THE MOGOLLON RIM. STORMS
WILL MOVE NORTH TO SOUTH TODAY...WITH THE MAIN THREATS BEING
BRIEF HEAVY RAIN AND SMALL HAIL. EXPECT ACTIVITY TO DECREASE
QUICKLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW GRADE MONSOON CONDITIONS ARE EXPECTED THROUGH SATURDAY. MOST
STORMS WILL BE LOCATED SOUTH AND EAST OF THE MOGOLLON RIM. A
PRONOUNCED DRYING AND WARMING TREND WILL DEVELOP EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:20 PM MSTAreal Flood AdvisoryFGZCoconino115 min
Aug 24, 1:45 PM MSTSevere Thunderstorm WarningFGZCoconino15 min
Aug 24, 1:55 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 24, 2:24 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai21 min
Aug 24, 3:23 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 24, 3:25 PM MSTSpecial Weather StatementFGZ35 min
Aug 24, 3:49 PM MSTSpecial Weather StatementFGZ26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.